Virginia, 2008

Hail and Damaging Winds in Virginia, June 9, 2008

June 9, 2008 · NWS MRX · 3 events in 3 counties and zones

With unstable conditions in place over the area, scattered severe thunderstorms developed during the afternoon and evening hours across southwest Virginia. The storm reports were for thunderstorm wind damage, but golfball-size hail was reported at Coeburn in Wise Co.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

With unstable conditions in place over the area, scattered severe thunderstorms developed during the afternoon and evening hours across southwest Virginia. The storm reports were for thunderstorm wind damage, but golfball-size hail was reported at Coeburn in Wise Co.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 2:45 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 9, 2:45 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT MON JUN 9 2008

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...INSTABILITY EVIDENT ON THE
MSAS WITH LIS AROUND -7 TO -8. CONVECTION FIRING ON THE TERRAIN
WITH A NORTHWARD DRIFT WHICH TAKES SOME OF THE STORMS INTO THE
TENNESSEE VALLEY. USED SLIGHT AND LOW CHANCE COVERAGE POPS FOR
TONIGHT AS CONVECTION SHOULD KEEP GOING FOR A FEW HOURS INTO THE
EVENING AND THEN FADE AWAITING APPROACH OF MIDWEST COOL FRONT. FRONT
SHOULD SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT WITH
SCATTERED COVERAGE AS UPPER SUPPORT RUNS AWAY FROM THE FORECAST AREA.
FRONT TRIES TO SAG SOUTH THROUGH THE AREA BUT MAY HAVE A DIFFICULT
TIME MAKING IT WELL INTO THE DEEP SOUTH AND THUS WILL REMAIN IN THE
SOUTHERN APPALACHIAN REGION ON WEDNESDAY. PULSE CONVECTIVE STORMS
MAY BRIEFLY PRODUCE A SEVERE WIND GUST OR LARGE HAIL EACH DAY IN THE
SHORT TERM WITH SUFFICIENT MOISTURE/INSTABILITY. USED SLIGHT AND
CHANCE POPS FOR MOST OF THE FORECAST AREA ON WEDNESDAY WHILE
TRENDING TO HIGHER MEDIUM CHANCE PROBABILITY FOR CONVECTION IN THE
HIGHER TERRAIN ALONG THE NORTH CAROLINA BORDER. FOR THE TEMPERATURE
FORECAST STAYED CLOSER TO A GUIDANCE BLEND DURING THE SHORT TERM.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...AN UPPER TROUGH WILL
MOVE SOUTHEAST INTO THE AREA ON SATURDAY. THE TROUGH WILL DRIVE A
WEAK COLD FRONT WHICH WILL MOVE SOUTHEAST INTO THE SOUTHERN
APPALACHIANS BY SAT EVENING. BEST PCPN CHCS ARE FRI AND SAT AS
MOISTURE INCREASES AND FAVORABLE LOW LEVEL CONVERGENCE DEVELOPS TO
THE WEST OF DEPARTING SFC RIDGE. HIGH PRESSURE BUILDS BACK IN
THROUGH REMAINDER OF PERIOD. PCPN CHCS SLIDE BACK TO BELOW NORMAL.
WENT ABOVE NORMAL FOR TEMPS UNTIL PATTERN DICTATES OTHERWISE.

&&

.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  89  69  89  70 /  20  50  40  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  89  68  88  67 /  20  50  30  20  10
OAK RIDGE, TN  71  89  68  88  68 /  20  50  30  20  10
TRI CITIES AIRPORT, TN  66  87  65  87  64 /  20  50  40  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 9, 4:00 AM EST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 9 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STAGNANT WEATHER PATTERN WILL CONTINUE ACROSS THE SOUTHERN
APPALACHIAN REGION THROUGH THE WEEK...WITH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE EACH DAY. SOME STORMS COULD BECOME
SEVERE EACH DAY...PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

DMG

In the hours before

Local storm report, Jun 9, 1:14 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/09/2008  E0.88 INCH       HAMILTON           TN   TRAINED SPOTTER

            NICKEL HAIL ON BROAD ST IN CHATTANOOGA. REPORTED BY
            SPOTTER.

&&

MEP
Local storm report, Jun 9, 1:33 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/09/2008  E1.00 INCH       HAMILTON           TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL NEAR THE 911 CENTER ON AMNICOLA HWY.
            REPORTED BY DISPATCHER.

0225 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/09/2008  E0.88 INCH       HAMILTON           TN   PUBLIC

            PEA TO NICKEL HAIL AT CHICKAMAUGA DAM. REPORTED BY
            PUBLIC.

&&

MEP
Special weather statement, Jun 9, 3:26 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT MON JUN 9 2008

TNZ039>043-070-073-092130-
COCKE SMOKY MOUNTAINS-HAMBLEN-JEFFERSON-NORTH SEVIER-NORTHWEST
COCKE-NORTHWEST GREENE-SOUTHEAST GREENE-
426 PM EDT MON JUN 9 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING COCKE...GREENE...HAMBLEN...
JEFFERSON AND SEVIER COUNTIES...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
HOT SPRINGS TO SEVIERVILLE...MOVING NORTH AT 9 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

17
Local storm report, Jun 9, 4:42 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             PIGEON FORGE            35.79N 83.56W
06/09/2008  E0.75 INCH       SEVIER             TN   NWS EMPLOYEE

            PEA TO PENNY SIZE HAIL AT DOLLYWOOD. REPORTED BY NWS
            EMPLOYEE.

&&

MEP
Special weather statement, Jun 9, 5:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT MON JUN 9 2008

TNZ081-098-092245-
MARION-SEQUATCHIE-
531 PM CDT MON JUN 9 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING MARION AND SEQUATCHIE
COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL...MOVING NORTH AT 25 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED IN CASE A WARNING NEED TO BE ISSUED FOR THIS STORM.

GM
Local storm report, Jun 9, 6:11 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 NW GATLINBURG         35.74N 83.52W
06/09/2008                   SEVIER             TN   LAW ENFORCEMENT

            TREE DOWN ON PICKUP TRUCK PARKED AT HOME ON CHESTNUT OAK
            WAY 2 NW GATLINBURG. REPORTED BY DISPATCH.

0535 PM     HAIL             9 ESE MORRISTOWN        36.16N 83.15W
06/09/2008  E0.75 INCH       GREENE             TN   AMATEUR RADIO

            SPOTTER REPORTS OCCASIONAL PEA TO PENNY SIZE HAIL NEAR
            GLENWOOD SCHOOL BETWEEN 525PM AND 535PM.

0539 PM     HAIL             MOUNTAIN CITY           36.47N 81.81W
06/09/2008  E0.88 INCH       JOHNSON            TN   AMATEUR RADIO

            NICKEL SIZE HAIL IN MOUNTAIN CITY. REPORTED BY A SPOTTER.

0543 PM     HAIL             4 W ELIZABETHTON        36.34N 82.30W
06/09/2008  E1.00 INCH       CARTER             TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL 4 W OF ELIZABETHTON. REOPORTED BY
            DISPATCE.

0550 PM     HAIL             GRAY                    36.41N 82.48W
06/09/2008  E0.75 INCH       WASHINGTON         TN   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN GRAY. REPORTED BY SPOTTER
            7491.

0600 PM     HAIL             MOSHEIM                 36.19N 82.96W
06/09/2008  E1.75 INCH       GREENE             TN   PUBLIC

            GOLF BALL HAIL NEAR MOSHEIM. REPORTED BY PUBLIC TO
            DISPATCHER.

0605 PM     HAIL             MOSHEIM                 36.19N 82.96W
06/09/2008  E1.00 INCH       GREENE             TN   AMATEUR RADIO

            QUARTER SIZE HAIL IN MOSHEIM. REPORTED BY SPOTTER.

0608 PM     HAIL             GRAY                    36.41N 82.48W
06/09/2008  E0.88 INCH       WASHINGTON         TN   TRAINED SPOTTER

            SPOTTER 7491 REPORTS NICKEL HAIL IN GRAY.

0610 PM     TSTM WND DMG     BLUFF CITY              36.46N 82.27W
06/09/2008                   SULLIVAN           TN   LAW ENFORCEMENT

            FEW TREES DOWN IN BLUFF CITY. REPORTED BY DISPATCH.

0645 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
06/09/2008                   CARTER             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN ELIZABETHTON AND NORTHERN PORTION
            OF COUNTY. REPORTED BY DISPATCH.

0648 PM     TSTM WND DMG     GRAY                    36.41N 82.48W
06/09/2008                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN GRAY, JOHNSON CITY, AND NORTHERN
            PART OF COUNTY. REPORTED BY DISPATCH.

0653 PM     TSTM WND DMG     BRISTOL TN              36.57N 82.20W
06/09/2008                   SULLIVAN           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE AND IN BRISTOL. 1/2 INCH
            HAIL IN BRISTOL. REPORTED BY DISPATCH.

&&

MEP

The radar

The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 9, 6:35 PM EST to 6:40 PM EST
Where
Russell County, 1.11 mi W of Jessees Mill
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
36.900, -82.190

Dispatch reported numerous trees downed by thunderstorm winds in the northwest portion of the county.

Thunderstorm Wind, Scott

When
June 9, 6:40 PM EST to 6:45 PM EST
Where
Scott County, Nickelsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.750, -82.420

Dispatch reported several trees downed by thunderstorm winds in Nickelsville.

Hail, Wise

When
June 9, 6:45 PM EST to 6:47 PM EST
Where
Wise County, Bondtown
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.950, -82.470

Dispatch reported golfball-size hail at Coeburn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111112, 111113, 111114.